Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Des Moines, IA

May 27, 2004Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2004, 1:01 PM CDT for Wayne County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 1:01 PM CDT (18:01 UTC)
Expired
May 27, 2004, 1:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 271801
SVRDMX
IAC185-271845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 145 PM CDT

* AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CLIO...OR ABOUT 59 MILES WEST
  OF OTTUMWA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF CORYDON AROUND 105 PM...
  8 MILES SOUTH OF PROMISE CITY AROUND 115 PM AND
  4 MILES SOUTH OF SEYMOUR AROUND 120 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THURSDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4085 9356 4059 9356 4059 9311 4081 9311

$$

SMALL/PFANNKUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:52 AM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, May 27, 3:52 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT THU MAY 27 2004

.DISCUSSION...
NRN BRANCH S/W DID MANAGE TO GEN UP A COUPLE OF CELLS IN NRN IA
OVRNGT. ACTUALLY LESS THAN ANTICIPATED. ELSEWHERE...LOW LVL ST CONTS
TO XPND ACRS THE S AND INTO THE CNTRL COUNTIES WHICH SHOULD CONT
THRU THE ERLY MRNG. FLOW SHOULD START VEERING IN THE 12-15Z TIME
FRAME PER RUC...SHUNTING ST SEWRD. THUS A PD OF LOW CLDS THIS MRNG.
WDSPRD AC/AS IN ERN NEB AHD NXT SHEARING WAVE OVR SWRN SD AND NWRN
NEB LOOKS TO BE WRMG A BIT NOW AS WELL. SO STILL LOOKING FOR
SUNSHINE THAT AFTN WITH COMFORTABLE TEMPS. WE ARE WATCHING THE TSTMS
XPND NWD A BIT IN XTRM NERN KS AND BLV THOSE WL STAY JUST S OF THE
BDR IN NRN MO AS FLOW IS WLY.

MDLS ARE STILL KEYING IN A WKEND SURGE OF WARMTH AND MOISTURE NWD AS
LEE SIDE CYCLONGENESIS GETS UNDERWAY AHD OF A SGFNT WCST TROF. S/W
RDGG BUILDS OVER IA FRI NGT AND SAT...CROSSING THE MS RVR BY MIDDAY.
RAPID DESTABILIZATION SHOULD THEN TAKE PLACE ALG THE BNDRY TO OUR W
IN THE MO RVR VLY...AND PROGRESS EWD OVRNGT. ANY WRMFNTL ACTION
SHOULD BE WELL N/NW OF US FRI/FRI NGT. FNT BLOWS THRU SUN WITH A
DCRG THREAT OF PCPN THRU THE DAY. CD TMPS ALF SHOULD BE ENOUGH FOR
AFTN TSTM THREAT ON MONDAY. THE REST OF NXT WEEK LOOKS RATHER
COOLISH IN MDT TO STG NWLY FLOW WITH A MAJOR PCPN THREAT TO OUR S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, May 27, 11:12 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT THU MAY 27 2004

IAZ007-017-026>028-037>039-049-050-061-062-074-075-281100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-
MAHASKA-MARION-MARSHALL-POWESHIEK-TAMA-WORTH-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF INTERSTATE
35.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT
OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-281100-
ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND WEST OF
INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF
SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

IAZ081>083-092>094-281100-
ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWEST PORTIONS
OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE
RAINFALL ARE POSSIBLE THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF
SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO
SUNDAY.

IAZ084>086-095>097-281100-
APPANOOSE-DAVIS-LUCAS-MONROE-WAPELLO-WAYNE-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST PORTIONS CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE
RAINFALL ARE POSSIBLE THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT
OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO
EARLY SUNDAY.

KULA

In the hours before

Local storm report, May 27, 11:54 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             NW DIAGONAL             40.81N 94.34W
05/27/2004  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:58 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             N DECATUR CITY          40.74N 93.83W
05/27/2004  1.75 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 12:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             ALLERTON                40.71N 93.37W
05/27/2004  0.88 INCH        WAYNE              IA   POST OFFICE

&&

GRAMS
Local storm report, May 27, 12:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1229 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             ALLERTON                40.71N 93.37W
05/27/2004  0.75 INCH        WAYNE              IA   CO-OP OBSERVER

&&

GRAMS
Local storm report, May 27, 12:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      5 NNE MOUNT AYR         40.78N 94.20W
05/27/2004                   RINGGOLD           IA   LAW ENFORCEMENT

            WATER RUNNING OVER ROAD ON 170TH ST.

&&

GRAMS
Local storm report, May 27, 12:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             6 ESE LEON              40.72N 93.64W
05/27/2004  0.88 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:03 AM CDTSevere Thunderstorm WarningDMXRinggold42 min
May 27, 11:07 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 27, 11:20 AM CDTFlash Flood WarningDMXRinggold, Taylor3 hr
May 27, 11:23 AM CDTSevere Thunderstorm WarningDMXDecatur52 min
May 27, 11:32 AM CDTFlash Flood WarningDMXDecatur3 hr
May 27, 11:45 AM CDTSevere Thunderstorm WarningDMXRinggold45 min
May 27, 12:00 PM CDTSevere Thunderstorm WarningDMXWayne45 min
May 27, 12:30 PM CDTSevere Thunderstorm WarningDMXDecatur45 min
May 27, 12:38 PM CDTFlash Flood WarningDMXAdams3 hr
May 27, 12:41 PM CDTTornado WarningDMXAppanoose, Wayne49 min
May 27, 1:05 PM CDTSevere Thunderstorm WarningDMXTaylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.